Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Wilmington, OH

August 10, 2018Greene County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 10, 2018, 9:39 PM EDT for Greene County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 9:39 PM EDT (01:39 UTC)
Expired
Aug 11, 2018, 12:45 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Greene County, OH

The radar

The Cincinnati radar (KILN), 34 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:58 PM EDTFLOODXenia, OHSOME HIGH WATER ON A FEW STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WGUS51 KILN 110139
FFWILN
OHC057-110445-
/O.NEW.KILN.FF.W.0033.180811T0139Z-180811T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
939 PM EDT FRI AUG 10 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Central Greene County in west central Ohio...

* Until 1245 AM EDT.

* At 938 PM EDT, radar and automated rain gauges indicated that
  thunderstorms had produced heavy rain over the area. Heavy rain 
  continues to fall with another inch possible. Runoff from this 
  excessive rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Xenia, Wilberforce and Oldtown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3977 8391 3967 8384 3964 8393 3975 8401

$$

Sites
1 follow-up statement
421 
WGUS71 KILN 110444
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1244 AM EDT SAT AUG 11 2018

OHC057-110453-
/O.EXP.KILN.FF.W.0033.000000T0000Z-180811T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene OH-
1244 AM EDT SAT AUG 11 2018

...THE FLASH FLOOD WARNING FOR CENTRAL GREENE COUNTY WILL EXPIRE AT
1245 AM EDT...

Flood waters have receded and are no longer expected to pose a threat
to life or property. Please continue to heed any road closures.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3977 8391 3967 8384 3964 8393 3975 8401

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:12 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 10, 9:12 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
912 PM EDT Fri Aug 10 2018

.SYNOPSIS...
A cold front located along the I-70 corridor this afternoon will
move slowly south tonight and weaken as it stalls north of the
Ohio River. Thunderstorm activity will be found over the region
as the weakening surface front interacts with an upper level
trough through at least Saturday. The front will push south on
Sunday as the upper trough develops into a closed circulation
drifting southwest over Ohio.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Throughout the day, there has been evidence of some sort of wave
or boundary moving SSW from Lake Erie through the state of Ohio,
kicking off a congested cumulus field as it progressed, and
certainly catalyzing thunderstorm development along its way.
Generally clearing conditions over the northeastern half of the
state serve as proof that a more stable air mass exists behind
this feature. In the mean time, though, thunderstorms continue
to develop and ride ESE through the ILN CWA, in the vicinity of
the boundary and just to its south in the more unstable air --
depicted nicely by the 00Z KILN sounding. It has been a game of
outflows across the area this evening, with weak surface flow
precluding any organized forcing, and allowing cold-pool driven
outflows to propagate in all directions and spark new
convection. Current trends suggest it will still be a while
before convection will totally dissipate, so PoPs have been
extended and increased into the overnight hours. Still looks
like some low ceilings will develop in spots as the overnight
period progresses, so sky grids will be kept above in the 60-80
percent range through the overnight hours as well.

Previous discussion >
Thunderstorm activity will be on the increase this evening and
scatter out through the overnight hours. Storms will be
lingering however, so some activity will occur through the
night, most likely north of the Ohio River but not necessarily
limited to this area.

As the surface front washes out as it stalls before hitting the
Ohio River, temperatures tonight will drop to the middle 60s
across the region under generally cloudy skies.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Lingering showers in the morning will continue their downward
trend but then ramp back up as daytime heating interacts with
the lingering surface front to the south and any shortwave
energy that will remain within the deepening upper level trough.
As the front moves into Kentucky later in the day Saturday, the
axis of the upper trough will be bringing in more shortwave
energy. However, the atmosphere should have been well worked-
over so that any lingering convection Saturday night should be
isolated in nature and not contain much thunder. That being
said, I did not remove thunder from forecast and change to just
showery precip. Will let future model runs solidify this
expectation in the forecast.

Saturday will see highs a little cooler - lower 80s in most
locations. Rainfall may necessitate shaving a few more degrees
from this forecast with future updates.

Drier air will be making a strong push on Saturday night over
the northwestern 1/2 of forecast area. Am slightly concerned
about the proximity of a cutoff upper low and going clear to
partly cloudy, but the flow should put any upper clouds away
from the CWA. Overnight lows will drop to 60-63 degrees by
Sunday morning for most of the CWA as dewpoints drop nicely
below 60 degrees for the first time in a while.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
On Sunday, an upper level ridge will continue to amplify as it
pushes northeast into the upper Mississippi River Valley and into
Ontario. As this occurs, a closed upper level low will develop
downstream over the Great Lakes. It appears that the better low
level forcing will remain east of the region on Sunday. Thus, only a
low chance of showers/thunderstorms are expected with the upper low.
Highs will be mainly in the lower 80s.

For Sunday night, pcpn will be diurnally driven over our area but
will likely persist just to our east. Lows will drop into the lower
60s.

Models have come in better agreement in regards to the location and
eventual movement of the upper level closed low Monday through
Tuesday. On Monday, the center of the upper level closed low will be
over the middle Ohio Valley. Again, low level forcing and upper
support favor the eastern zones, while our western zones should
remain dry. Thus, a chance of showers and thunderstorms will remain
across the east. For Monday night into Tuesday, the low will begin
to slowly nudge east. There could be a lingering low chance of
shower/storms in the east on Tuesday, while the west remains dry.
Highs will range from the lower to mid 80s with lows in the lower to
mid 60s.

As the low opens up and moves further east, short wave ridging will
briefly translate across the region Tuesday night.

A short wave will be lifting out of the central Plains and into the
Ohio Valley Wednesday/Wednesday night followed by a northern stream
short wave dropping into the Great Lakes on Thursday. These features
will bring unsettled conditions. At this time, it appears that the
most active period will be Wednesday night into Thursday with
showers and thunderstorms.

Models are in disarray by the end of next week in regards if energy
will close off over the region. Have kept low PoPs for now.

Highs will remain in the lower to mid 80s with lows in the 60s.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Convection (with occasional IFR conditions) will remain possible
for the next few hours, becoming much more isolated going into
the overnight hours. Though conditions should be generally VFR
outside of storms, eventually the expectation is for MVFR fog
and ceilings to develop -- possibly IFR. If this occurs, it
should dissipate after sunrise.

Though some showers may occur at just about any time during the
TAF period, conditions will become more favorable for another
round of storms to develop by afternoon -- especially at the
KILN/KLUK/KCVG airports. As with today, where storms occur,
conditions may be reduced to IFR with the potential for gusty
winds.

OUTLOOK...Thunderstorms will continue to be possible from Monday
through Wednesday, primarily during the afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks/Hatzos
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Aug 10, 2:46 AM EDT, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
246 AM EDT Fri Aug 10 2018

INZ073>075-080-KYZ089>100-OHZ077>082-088-110700-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
246 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
110700-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
246 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Clusters of thunderstorms will move across the area this afternoon
into tonight. Isolated damaging wind gusts will be possible. In
addition, flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 10, 7:25 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     1 SSE ROYALTON          39.71N 82.76W
08/10/2018                   FAIRFIELD          OH   911 CALL CENTER

            ONE TREE DOWNED.

&&

MYRONP
Local storm report, Aug 10, 7:32 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     SE BALTIMORE            39.84N 82.60W
08/09/2018                   FAIRFIELD          OH   TRAINED SPOTTER

            A STREET SIGN WAS BENT DOWN ON OH-158, A 1/4 OF A MILE
            SOUTH OF OH-256.

&&
Special weather statement, Aug 10, 7:45 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wilmington OH
745 PM EDT FRI AUG 10 2018

OHZ062-071-072-110000-
Warren OH-Clinton OH-Greene OH-
745 PM EDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
NORTHWESTERN CLINTON AND SOUTHWESTERN GREENE COUNTIES UNTIL 800 PM
EDT...

At 745 PM EDT, radar indicated a strong thunderstorm over Xenia,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Beavercreek, Xenia, Bellbrook, Jamestown, Wilberforce, New Jasper,
Harveysburg, Spring Valley, Middleton Corner, Mount Holly, Roxanna,
Oldtown, Greene County Airport and Trebein.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3970 8410 3979 8394 3965 8373 3950 8401
TIME...MOT...LOC 2345Z 324DEG 7KT 3969 8398

Sites
Local storm report, Aug 10, 8:23 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 PM EDT FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            3 SE WILLIAMSPORT       39.55N 83.08W
08/10/2018                   PICKAWAY           OH   911 CALL CENTER

            HIGH WATER ON STATE ROUTES 138 AND 104.

&&

MBP
Special weather statement, Aug 10, 8:51 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
851 PM EDT FRI AUG 10 2018

OHZ062-072-110115-
Clinton OH-Greene OH-
851 PM EDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
SOUTHERN GREENE COUNTIES UNTIL 915 PM EDT...

At 851 PM EDT, radar indicated a strong thunderstorm over Xenia,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Beavercreek, Xenia, Bellbrook, Jamestown, Wilberforce, New Jasper,
Spring Valley, Bowersville, Port William, Paintersville, Lumberton,
Middleton Corner, Roxanna, Oakland, Oldtown, Kingman, Greene County
Airport, Trebein and Interstate 71 at US Route 68.

This includes I-71 in Ohio between mile markers 45 and 52.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3977 8397 3961 8368 3946 8393 3952 8398
      3957 8398 3957 8402 3968 8411
TIME...MOT...LOC 0051Z 320DEG 19KT 3968 8398

Sites
Special weather statement, Aug 10, 9:11 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
911 PM EDT FRI AUG 10 2018

OHZ062-063-072-110130-
Fayette OH-Clinton OH-Greene OH-
911 PM EDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FAYETTE...
NORTHEASTERN CLINTON AND SOUTHEASTERN GREENE COUNTIES UNTIL 930 PM
EDT...

At 911 PM EDT, radar indicated a strong thunderstorm near Jamestown,
moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Wilmington, Sabina, New Jasper, Bowersville, Port William,
Paintersville, Melvin, Reesville, Bloomington, Lumberton, Middleton
Corner and Interstate 71 at US Route 68.

This includes I-71 in Ohio between mile markers 50 and 62.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3939 8371 3949 8384 3951 8386 3957 8394
      3968 8383 3955 8357
TIME...MOT...LOC 0111Z 312DEG 26KT 3961 8385

Sites

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:22 PM EDTAreal Flood AdvisoryILNPickaway2 hr
Aug 10, 8:29 PM EDTAreal Flood AdvisoryILNGreene3 hr
Aug 10, 8:51 PM EDTSpecial Weather StatementILNGreene24 min
Aug 10, 9:11 PM EDTSpecial Weather StatementILNClinton19 min
Aug 10, 10:18 PM EDTSpecial Weather StatementILNMiami27 min
Aug 10, 10:53 PM EDTAreal Flood AdvisoryILNBrown, Clinton, Highland3 hr
Aug 11, 10:11 AM EDTAreal Flood AdvisoryILNFranklin, Madison2 hr
Aug 11, 12:33 PM EDTSpecial Weather StatementILNScioto27 min
Aug 11, 12:50 PM EDTSevere Thunderstorm WarningILNScioto40 min
Aug 11, 2:31 PM EDTSpecial Weather StatementILNWarren29 min
Aug 11, 3:09 PM EDTSpecial Weather StatementILNClermont36 min
Aug 11, 4:38 PM EDTAreal Flood AdvisoryILNHamilton3 hr

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.